Browse by author
Lookup NU author(s): Dr Emma Fletcher,
Dr Roland Koerner,
Professor Julia Newton,
Professor Christopher Gray
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
P>Background Aspirin is widely used to modify the risk of recurrent vascular events. It is, however, associated with increased upper gastrointestinal bleeding risk. The influence of Helicobacter pylori on this risk is uncertain. Aim To determine the influence of H. pylori on upper gastrointestinal bleeding risk in patients taking aspirin. Methods MEDLINE and EMBASE databases were searched. All studies providing data regarding H. pylori infection in adults taking aspirin and presenting with upper gastrointestinal bleeding were included. Results A total of 13 studies that included 1 case-control, 10 cohort studies and 2 randomized-controlled trials (RCTs) were analysed. The case-control study (n = 245) determined H. pylori to be a significant independent risk factor for upper gastrointestinal bleeding. The cohort studies were heterogeneous, varying in inclusion criteria, doses and duration of aspirin used, mode of H. pylori testing and causative GI pathology considered. Comprising 5465 patients, H. pylori infection was tested for in 163 (0.03%) aspirin users with upper gastrointestinal bleeding. The RCTs yielded no significant results. Conclusions The current data are not sufficient to allow meta-analyses. The widely held belief that H. pylori is a risk factor for upper gastrointestinal bleeding in regular aspirin users is not supported by the very limited evidence available.
Author(s): Fletcher EH, Johnston DE, Fisher CR, Koerner RJ, Newton JL, Gray CS
Publication type: Review
Publication status: Published
Journal: Alimentary Pharmacology and Therapeutics
Print publication date: 26/07/2010
ISSN (print): 0269-2813
ISSN (electronic): 1365-2036
Publisher: WILEY-BLACKWELL PUBLISHING, INC